T Nation

Finasteride side effects exagerated?

I’ve been taking finasteride at around 1.6mg
(1/3 Proscar tablet) per day for a week now -
just to see what would happen. And I haven’t
noticed anything from it. No loss of libido,
no loss of erectile firmness, no reduction in
seminal volume … nothing. Perhaps I haven’t
been taking it long enough. And I remember
reading that only about 5% of men experience
any side effects, so perhaps I’m not in that
5%. But it has to make me wonder if the side
effects of finasteride are really exagerated?
Thoughts? Comments? Experiences?

Exaggerated by whom? So far as what
the medical literature says, or what I’ve
said, side effects have not been described
as anything other than uncommon at the
1 mg/day dose level (which is similar
to your dose level.)

When I first started taking finasteride I was reading a forum and most if not all of the users there reported some of side effects you mentioned. The consensus was that Lily is downplaying them or it’s just to subjective to measure. For me, I did experience some side effects initially, but they faded over time.

Finasteride reduces DHT, and contrary to popular belief, DHT is at least partly responsible for libido.

The pharmaceutical manufacturer (Merck) cannot downplay these things… the clinical studies are VERY controlled and most definitely report accurately whether the subjects felt they suffered the side effects or not, and also of course anytime a side effect was medically observed.

The difference is, those subjects did not know if they were getting placebo or Propecia. I don’t recall the specific number, but a typical result would be, 5% of subjects receiving placebo report that it gives them headaches, and 5% of subjects receiving drug say it gives them headaches… conclusion, drug either causes no headaches or not very many. As an example of one potential side effect that Propecia probably does not have.

What would have happened if you gave placebo
to the typical bodybuilding board guy, and warned him that it might cause him to lose libido or suffer testicle shrinkage or have
less effective workouts?

I GUARANTEE YOU that a large percentage will
quickly report that the placebo did these
things! Not just 5% but way more than that.
This is how bodybuilders are, especially
about training, testicle size, and libido.

It’s just like Androsol, where we get e-mails from guys complaining that their testicles were shrunken 30 minutes after spraying. It doesn’t happen, it’s not real (would take many weeks to happen as a result of low LH, which is how it happens; just like your muscles will not get much smaller in 2 weeks if you take a layoff from training), but when the bodybuilder expects and fears that an effect will happen, a large percentage will be truly convinced that the effect they worried about did happen to them.

Propecia? In a 12 month study, 1.2% of patients
using Propecia discontiuned use because they believed it caused them sexual dysfunction. 0.9% of patients receiving placebo discontinued placebo because they believed it caused them sexual dysfunction.

3.8% of subjects receiving Propecia reported
one or more events of sexual dysfunction that they thought to be possibly drug related. 2.1% of subjects receving placebo reported the same thing, thinking the placebo was possibly causing their problem.

Fact is, Propecia does not have substantial
side effect problems with regard to libido
or anything else, at the recommended dose,
except for a very small percentage of men
(around 1 or 2%.)

This is not from Merck covering anything up,
it’s just facts.

I would believe these clinical
studies as opposed to reports on the boards from guys who are heavily influenced by expectation and fear that the drug will have the adverse effect, not to mention a desire to “fit in with the crowd” and agree with the experiences already reported. This is how things like the “Nolvadex ruins gains” myth get so much popularity.

I definitely noticed loss of libido after 2 months use, had to stop using proscar.

Bill: to answer your question, exagerated by
those who have used it and claimed to have
had some side effect from it; not by the
scientific literature. You are totally correct
that the placebo effect is very powerful -
especially among bodybuilders.

I’ve been using Finasteride (in the form of Propecia) for over two years now and have had excellent results with no lasting side effects. The “bad” things I did notice were (1) slight loss of libido for only the first couple of months and (2) my hair loss temporarily accelerated about six months into usage.

With respect to the latter, my doctor told me this was a common effect known as the “shedding phase” (where new hair follicles push out the ones that have gone dormant and are getting ready to fall out). No big deal, but if you experience this don’t panic and, whatever you do, don’t stop taking the Finasteride.

As far as "good" effects go, I've seen _total_ regeneration of my once-thinning vertex and mid-scalp areas, as well as some regrowth in the frontal region (apparently very rare for most but very noticeable for me).

This product’s great in my opinion…

How do I get finasteride - I know it comes in Proscar, But I belong to an HMO and the Doc won’t hear of it unless my prostate is as big as a baseball.
I know I will have to pay for it out of pocket buts that all right. I’m in my mid 50th so I can really use it. Thanks for any help.

I’ve been taking Propecia (finasteride 1mg) for about 2 years now, give or take. I never noticed any of the negative side effects - libido never waned and my splooge was the same as ever. The cheapest place I’ve found it (and “Consumer Reports” backs this up) is at Costco for about $42/30-day supply. For comparison, the cost at Rite-Aid is about $63. If Costco doesn’t exist in your state, you can probably sign-up for their on-line pharmacy and order online. You WILL need a valid doctor’s Rx.

Just search for it on the web. There are a lot more places selling the 1 mg tablet(Propecia) than the 5mg, but Propecia is much more expensive on a gram to gram basis than Proscar. Just cut the pill into quarters.